Missouri, 2019

Flash Flooding and Hail in Missouri, June 5 to 6, 2019

June 5 to 6, 2019 · NWS EAX · 9 events in 7 counties and zones

A few storms produced sub-severe hail, along with isolated hail up to golf ball sized. Isolated flash flooding also occurred due to heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A few storms produced sub-severe hail, along with isolated hail up to golf ball sized. Isolated flash flooding also occurred due to heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 5, 1:45 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 5, 1:45 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
245 PM CDT Wed Jun 5 2019

.Discussion...
Issued at 245 PM CDT WED JUN 5 2019

A weak boundary has moved into northern Missouri this afternoon.
Satellite imagery shows cumulus converging in our northern couple of
tiers of counties. As of 19Z, cumulus is becoming congested and
taller. Thunderstorms are expected develop in northern Missouri in
this convergence zone. There is a strip of marginally supportive
shear in this area so there may be some severe storms as well.
Regardless, very high CAPE will be supportive of large hail and
damaging winds. The hail threat should be mainly with the initial
strong updrafts. Damaging winds will become the main threat, either
from microbursts, or as storms congeal into a line or two and
produce straight-line winds. Storms should generally drift south-
southeastward with time as 1) the front moves southward, and 2) any
cold pool forces new development south-southeastward. Storms may
persist into the evening hours, especially if any cold pool
organization can occur and build southward with time.

More isolated to scattered thunderstorms are expected tomorrow,
mainly across the southern half of the forecast area. Forecast
soundings show a very unstable airmass over the region. Again, shear
will be weak so we'll be looking at mesoscale driven features to key
in on. Storms may linger well into the evening hours, like today,
especially if any strong cold pool is established and storms develop
on the leading edge of the colder air.

For Friday and through the weekend, the upper low that has been
sitting over the southwestern US will move eastward and spread
rain/storms over the southern Plains and southern Missouri. This may
spread into spread into the southern portions of the forecast area
Friday. By Saturday, that upper system will have moved far enough
way that the chances for precipitation will decrease. Sunday looks
dry for most, if not all, of the forecast area. Temperatures will be
cooler through the weekend as cooler air settles into the region on
the backside of the upper low with a ridge of high pressure nosing
into the region.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1202 PM CDT WED JUN 5 2019

A weak boundary moving into the area may trigger isolated to
scattered thunderstorms. These may persist into the evening hours
for several hours after sunset depending on how strong/organized
any cold pool is from them. Otherwise, expect VFR conditions with
light winds through the forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Jun 5, 3:20 AM CST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
420 AM CDT Wed Jun 5 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-060930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
420 AM CDT Wed Jun 5 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Isolated to scattered thunderstorms are expected to develop across
 the area this afternoon into the evening. Strong wind gusts and
 large hail are possible where storms do develop, though coverage
 will generally be isolated, with the exception of central to
 eastern Missouri. Heavy rainfall is likely within storms and
 localized flash flooding is possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Additional heavy rainfall is expected off and on throughout the
 week, and flash flooding remains a concern through Saturday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 5, 1:26 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
226 PM CDT Wed Jun 5 2019

MOZ006>008-015>017-052015-
Schuyler MO-Putnam MO-Grundy MO-Mercer MO-Adair MO-Sullivan MO-
226 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR ADAIR...NORTHEASTERN GRUNDY...
SOUTHERN PUTNAM...SOUTHEASTERN MERCER...SULLIVAN AND SCHUYLER
COUNTIES UNTIL 315 PM CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Milan, moving east at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kirksville, Milan, Unionville, Princeton, Green City, Queen City,
Novinger, Greentop, Downing, Greencastle, Brashear, Spickard,
Newtown, Pollock, Lucerne, Worthington, Tindall, Livonia, Harris and
Osgood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northeastern Missouri.

LAT...LON 4014 9362 4049 9360 4051 9235 4015 9235
TIME...MOT...LOC 1925Z 269DEG 6KT 4037 9323

PP

The radar

The Des Moines radar (KDMX), 181 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Schuyler

When
June 5, 1:45 PM CST to 1:47 PM CST
Where
Schuyler County, 0.69 mi N of Greentop
Measured
1.5 in hail
Reported by
Public
Coordinates
40.360, -92.570

Hail, Sullivan

When
June 5, 2:49 PM CST to 2:52 PM CST
Where
Sullivan County, 2.81 mi N of Winigan
Measured
1.75 in hail
Reported by
Public
Coordinates
40.090, -92.910

Thunderstorm Wind, Adair

When
June 5, 2:52 PM CST to 2:55 PM CST
Where
Adair County, 1.38 mi N of Kirksville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.220, -92.580

Picture received via Twitter of a Burger King sign destroyed in Kirksville.

Thunderstorm Wind, Adair

When
June 5, 2:57 PM CST to 3:00 PM CST
Where
Adair County, 2.22 mi ESE of Kirksville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.190, -92.540

Estimated 60 mph winds at this location.

Hail, Grundy

When
June 5, 4:30 PM CST to 4:31 PM CST
Where
Grundy County, 0.87 mi NE of Trenton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.090, -93.610

Hail, Nodaway

When
June 5, 5:01 PM CST to 5:02 PM CST
Where
Nodaway County, 3.45 mi S of Barnard
Measured
1 in hail
Reported by
Public
Coordinates
40.130, -94.820

Flash Flood, Grundy

When
June 5, 6:30 PM CST to 7:30 PM CST
Where
Grundy County, 2.86 mi S of Laredo to 2.81 mi NW of Laredo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.989, -93.455

After several inches of rain fell across the region several roads near Laredo was washed out.

Flash Flood, Johnson

When
June 5, 9:40 PM CST to 10:40 PM CST
Where
Johnson County, 2.16 mi E of Holden
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.720, -93.960

Mud and debris covered a segment of road along Road U along the creek, just east of Holden.

Flash Flood, Bates

When
June 6, 12:40 AM CST to 1:40 AM CST
Where
Bates County, 2.57 mi E of Butler Mem Arpt to 2.7 mi SW of Passaic
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.278, -94.283

Mulitple roads in and near Butler were closed due to flash flooding from heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838707, 838708, 838711, 838713, 838709, 838710, 838701, 838703, 838705.